Page 1 of 2 12 LastLast
Results 1 to 10 of 12

Thread: Posting this makes me feel stupid, but....

  1. #1
    Join Date
    Sep 2006
    Posts
    547
    Thanks
    0
    Thanked 3 Times in 2 Posts

    Default Posting this makes me feel stupid, but....

    Can anyone list the medications in the order that docs prescribe them for Lupus? I know first is NSAIDS...then Prednisone...Just a dumb question, but I believe the only dumb questions are the ones you DON'T ask....thanks--

  2. #2
    Join Date
    Sep 2006
    Location
    Minnesota
    Posts
    1,368
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Not a dumb question. I only know what order they prescribed for me. (NSAIDs, prednisone, plaquenil, immunosuppresants - methotrexate then imuran.) However, I don't have skin related lupus problems (malar rash once in a while) or major organ involvement, with the possible exception of the pericardial inflammation - not exactly an 'organ.' I'd be curious to hear if there is a standard protocol for meds or if it's case-by-case only.
    "If you trust Google more than you trust your doctor than maybe it's time to switch doctors."

  3. #3
    Join Date
    Aug 2006
    Posts
    1,574
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    It's more like different classes of drugs - lupus can vary so much from case to case, the best treatment for one person might be totally wrong for someone else. And the degree of organ involvement and type of symptoms also factor into what drugs are prescribed - certain drugs work better on certain symptoms. Generally, the drugs are broken down as NSAIDS, steroids, anti-malarials (like Plaquenil, Aralen, Atabrine), immunosuppressants (Imuran, methotrexate, Cellcept, Cytoxan, etc.) and experimental or new therapies. The goal of most treatment is to minimize symptoms and prevent or reduce organ damage, not to cure the disease. Current therapy recommendations try to minimize the use of steroids as much as possible, because of what doctors know now about their long-term side effects. So Plaquenil is probably the drug of choice for "mild" lupus because it has the best safety record. People with a lot of joint involvement may need NSAIDS too, but they aren't recommended for people with kidney disease. If someone doesn't respond to anti-malarials or can't take them, Imuran is often the next step, although Methotrexate is a good choice for people with skin lesions and/or joint pain. So the choice of Imuran or Methotrexate may depend on what symptoms are worst. Some doctors call these drugs DMARDs (disease-modifying anti-rheumatic drugs) so you may see that acronym used. Someone with kidney disease or other organ invovement might be started on steroids and immunosuppressants (usually Cellcept) simultanously, with the goal of reducing the steroid dose as other drugs kick in. Or in cases of severe kidney involvement, IV cytoxan is usually the preferred treatment. Cyclosporine (Neoral) is used on very rare occasions, but its use is limited because it is so toxic. Methotrexate and cytoxan were originally developed as cancer drugs, so they are sometimes called cytotoxic or "chemo" drugs, although the dose of methotrexate used to treat lupus or RA is much lower than the dose used to treat cancers. Imuran, cellcept, and neoral were all originally used to prevent organ rejection in transplant patients. Plus there are a lot of new potential treatments like Rituxan that don't have a track record yet. Generally, the stronger the drug, the more potential risks, so someone with no organ involvement should never be treated with a drug like cytoxan -the benefits don't justify the risks. And the immunosuppresant drugs should only be prescribed by someone familiar with them, who can explain all the risks and benefits. Some primary care doctors have that level of experience, but a lot don't. So be sure the doctor who prescribes them is well-informed, and does all the necessary follow-up care.

  4. #4
    Join Date
    Sep 2006
    Location
    Minnesota
    Posts
    1,368
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Great summary, Marycain. Thanks.
    "If you trust Google more than you trust your doctor than maybe it's time to switch doctors."

  5. #5
    Join Date
    Dec 2006
    Posts
    43
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Thanks, MARYCAIN, for the information

    When I was first diagnosed I had kidney involvement and a heart murmur and heart click and pleurisy and all kinds of infections due to a low IgA and IgG.

    They had me try aspirin first, but got ringing in the ears right away. Then Plaquenil, which didn't do anything or made me feel worse. So then it was off to the steroids. Too bad that they are bad for you, cause they sure calm everything down

    It takes FOREVER to get back off prednisone, and it's like the weight will NEVER EVER come off

    In recent years, the doctor wanted me to take methotrexate shots about six years ago, when I had kidney involvement again. Scared me to death :cry: So I just took as little prednisone as I could get by with and still hold down a job. Every extra minute was spent resting so I could get to work. Not much of a life

    Since a severe bout of vertigo and facial numbness a few weeks ago, and horrible fatigue and achey-brakey stuff that has been going on for months, I agreed to try a very low dose of methotrexate. So that's where I am now.

  6. #6
    Join Date
    Sep 2006
    Posts
    547
    Thanks
    0
    Thanked 3 Times in 2 Posts

    Default

    As always, thank you MARYCAIN for putting it so succinctly. I am already on wayyyy too much Prednisone, Plaquenil, and soon will be taking Methotrexate, in addition to the other things I must take. You are a fountain of knowlege!

  7. #7
    Join Date
    Sep 2006
    Location
    Midwest
    Posts
    30
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    For me its been prednisone, plaquenil, maximum plaquenil, cellcept.

    Docs seem to be just adding not taking anything away. I'm really tired of it all and very discouraged.

  8. #8
    Join Date
    Oct 2006
    Location
    Ottawa, Canada
    Posts
    10
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Meds

    I was put on 100mg of Prednisone at age 11. I ballooned out and I don't think it's fair to anyone. I spent a year on 60mgs.
    I spent most of high school floating between 30 and 50 mgs.
    As a teenager the moon face is not a winning look when you are hoping for a date to grad.
    So, back to meds, I was on Plaquenil, Imuran and Prednisone all at once for about 5 years. Then had Cylco treatments (1997), 8 of them. Had a second round of cyclo (2003) but only 6 treatments.
    Was on Prednisone alone, Lasix, Coumadin, Coversyl for years.
    I started Cell Cept in 2001 and I quit it because of all the side effects I was having.
    Presently I'm on 15mg Pred, Coversyl and back on Plaquenil.

  9. #9
    Join Date
    Sep 2006
    Posts
    547
    Thanks
    0
    Thanked 3 Times in 2 Posts

    Default

    Well...doc cut my Prednisone in half, then injected me with 12.5 mg of Methotrexate...I will get the shots once per week for the meantime.

    Oh, ugh, ugh, the nausea/vomiting and chills! And its only been 3 hours since the injection! He told me these symptoms would taper off...wondering when.

    I had invited friends over for pot roast w/veggies and chocolate cake...don't much feel like eating it now, although it's already cooking (low and slow, like always) Wish I could invite y'all all over to eat it. Doc gave me some Phentanyl but it's not helping much. He said to continue eating and drinking, eventually something will stay down.

    did y'all have the same reaction to methotrexate?

    Oh, and haha--he mentioned hair loss. I pulled off my angora cap and said, "what hair?"
    ugh ugh ugh

  10. #10
    Join Date
    Aug 2006
    Posts
    1,574
    Thanks
    0
    Thanked 1 Time in 1 Post

    Default

    The chills, yes - but my doc gave me the "good stuff" before the MTX, zofran injection, plus a prescription for the pills, so I had almost no nausea. If the Pherergan isn't doing the trick, call your doc and ask about zofran. I don't know if the side effects lessen if you stay on the MTX - I didn't stay on it long enough to find out because it made my neurological symptoms worse and then I developed kidney involvement. But the chills and shaking did go away after several hours - just wrap up as best you can and REST! If the chills don't subside soon, or you start feeling short of breath or dizzy, call your doctor immediately to make sure you aren't having an allergic reaction. Big Hugs - hope you start to feel better soon.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •